Frequently asked
questions

How does acetaminophen (the active ingredient in Tempra®) work?

It is not fully understood how acetaminophen works as a pain reliever (analgesic) and fever reducer (antipyretic).

It is a drug used to relieve mild headache or muscle and joint pain and to reduce fever.

An organic compound, it relieves pain by inhibiting prostaglandin synthesis in the central nervous system and reduces fever by acting on the temperature-regulating centre of the brain. Unlike aspirin, it has no anti-inflammatory effect. It also is much less likely to irritate the stomach and cause peptic ulcers, is not linked with Reye’s syndrome, and can be taken by people who are allergic to aspirin.

What does this mean to you as a parent?

Acetaminophen (such as Tempra®) helps relieve aches and pains, headaches, and fever related to colds, the flu, teething, and earaches in your child.

Does Tempra® contain gluten?

We do not add gluten to Tempra® (all strengths). However, we cannot guarantee the complete absence of trace elements in the raw materials.

My child has a fever. What should I do?

If your child has a fever and is 3 months old or younger, you should go to the hospital.

If your child has a fever and is 6 months old or younger, you should call your doctor.

If your child has had a fever for more than 72 hours (3 days), you should call your doctor.

Learn more about what to do when your child has a fever, including how to take their temperature, what a normal temperature range is, and when to call your doctor.

What should I keep in mind if my child seems to have a cold, or the flu?

You can find detailed information about the common cold, the flu, and other common conditions in our Symptoms and Sickness section.

You can also find more information about:

How do I know what’s causing my child pain?

Although you may be able to differentiate between your child’s cries of hunger, tiredness, and discomfort, until your child is able to talk it can be difficult, and frustrating, not knowing what is wrong or where they hurt.

Here are some ways to help comfort your baby when they are in pain:

  • Hold or cuddle your child, give them a favourite blanket or stuffed toy.
  • Speak to them in a gentle, calming voice; play a soothing song.
  • Use your parental magic by applying a cool damp cloth or an adhesive bandage to a minor bump or scrape.
  • Divert your child’s attention elsewhere. Pull out some stickers, play a game, sing a song, put on a favourite children's show.
  • Relieve aches and pains by giving your child an over-the-counter (OTC) analgesic such as acetaminophen that is specifically formulated for infants or children (e.g. Tempra® Infant Drops, Regular Strength Children’s Syrup 2–5 years, and Double Strength Children’s Syrup 4–11 years) or ibuprofen.
    NOTE: The Canadian Paediatric Society does not recommend giving ibuprofen to babies under 6 months old without first talking to your physician.
  • CAUTION: Do not give your child any products that contain acetylsalicylic acid (ASA), also commonly referred to as aspirin, as ASA may cause a dangerous medical condition called Reye’s Syndrome.

How do I know if my child is teething?

Teething affects each child differently; what’s more, each tooth may affect a child in a new way! In some cases, you will suddenly notice a white bump protruding through your child’s gums. In other cases, you will be left wondering what is going on and why your child is so irritable, cranky and red-cheeked, until a tooth FINALLY emerges.

Are there any common tips or tricks to help soothe a baby who is teething?
  • Gently rub a clean finger over your child’s gums. This will briefly numb the pain.
  • Divert your child’s attention elsewhere. Pull out some stickers, play a game, sing a song, put on a favourite children's show.
  • Hold or cuddle your child, give them their favourite blanket or stuffed toy.
  • Give your child a cold washcloth to chew on (place a damp washcloth in the freezer for a few minutes). Not only does the coolness help to briefly numb teething pain, chewing on the cloth will also help the teeth break through the surface of the gums.
  • If your child is eating solid foods, try giving them cold applesauce or yogurt to help numb pain.
  • Relieve aches and pains by giving your child an over-the-counter (OTC) analgesic such as acetaminophen that is specifically formulated for infants or children (e.g. Tempra® Infant Drops, Regular Strength Children’s Syrup 2–5 years, and Double Strength Children’s Syrup 4–11 years) or ibuprofen.
    NOTE: The Canadian Paediatric Society does not recommend giving ibuprofen to babies under 6 months old without first talking to your physician.
  • CAUTION: Do not give your child any products that contain acetylsalicylic acid (ASA), also commonly referred to as aspirin, as ASA may cause a dangerous medical condition called Reye’s Syndrome
  • Talk to your pharmacist about using Anbesol® Baby Gel to soothe sore gums and relieve teething pain in infants and children 4 months of age and older. This product may not be right for your child. Always read and follow the label.
What should parents be aware of if their child is teething?
  • Be wary of using pacifiers if your child is teething. Check pacifiers regularly; discard any that are damaged because they may become a choking hazard if your child chews the end.
  • It is never too early to begin thinking about preventing tooth decay by reducing your child’s sugar consumption; consider replacing juice with water. Clean new teeth with a soft toothbrush and toothpaste specially formulated for babies.
Are earaches normal? What should I do about them?

Earaches can be extremely painful for your child and often result in sleepless nights for parents. Earaches are certainly worth a trip to the doctor’s office in order to rule out infection that can lead to more serious problems.

If you suspect that your child has an earache, regardless of whether you believe that your child’s earache is mild or severe, you should always take them to the doctor.

  • Your doctor will determine whether your child’s earache is caused by a bacterial infection; the doctor may prescribe antibiotics and/or counsel you on how to treat the infection at home.
  • If wax blockage is causing your child’s earache, your doctor will likely flush out the wax with warm water or suggest wax-softening eardrops, such as Cerumol®, which can be used in children 5 years and older. This product may not be right for your child. Always read and follow the label.
  • Relieve aches and pains by giving your child an over-the-counter (OTC) analgesic such as acetaminophen that is specifically formulated for infants or children (e.g. Tempra® Infant Drops, Regular Strength Children’s Syrup 2–5 years, and Double Strength Children’s Syrup 4–11 years) or ibuprofen.
    NOTE: The Canadian Paediatric Society does not recommend giving ibuprofen to babies under 6 months old without first talking to your physician.
  • For children 2 years and older, you can use ear drops such as Auralgan® for quick and effective earache relief.
Are there tactics that can help me with my child’s fear of immunization?

Although each child’s pain threshold is different, often the anxiety that is associated with the immunization process may increase the pain felt.

Reassurance is key leading up to and after your child’s immunization:

  • Be calm and strong. You will likely be asked to hold your child tightly while the injection is given. This can certainly be difficult as a parent, but if you are able to stay calm and comfort your child through this process, your child will likely feed off your positive energy. By staying calm, you can help your child stay calm.
  • Help your child feel more comfortable by bringing along a favourite blanket or stuffed toy.
  • Divert your child’s attention to something else. Pull out some stickers, read a book, or sing a song.
  • If your child cries or fusses after getting the shot, you can relieve aches and pains by giving your child an over-the-counter (OTC) analgesic such as acetaminophen that is specifically formulated for infants or children (e.g. Tempra® Infant Drops, Regular Strength Children’s Syrup 2–5 years, and Double Strength Children’s Syrup 4–11 years) or ibuprofen.
    NOTE: The Canadian Paediatric Society does not recommend giving ibuprofen to babies under 6 months old without first talking to your physician.
  • CAUTION: Do not give your child any products that contain acetylsalicylic acid (ASA), also commonly referred to as aspirin, as ASA may cause a dangerous medical condition called Reye’s Syndrome.

Get $0.50 off